Alert archive / California / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 11, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 17, 2000, 4:56 PM PDT for San Bernardino County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 17, 2000, 4:56 PM PDT (23:56 UTC)
- Expired
- Aug 17, 2000, 6:00 PM PDT
- In force
- 64 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County San Bernardino County, CA
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2477 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 172359 SVRLAS CAC071-180100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 456 PM PDT THU AUG 17 2000 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA THIS INCLUDES THE FOLLOWING LOCATIONS...AMBOY...LUDLOW * UNTIL 600 PM PDT * AT 456 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 8 MILES SOUTH OF LUDLOW...AND 1 MILES SOUTH OF AMBOY...MOVING NORTH AT 10-15 MPH. LARGE HAIL...WIND GUSTS EXCEEDING 60 MPH...AND BRIEF HEAVY RAIN ARE LIKELY AS THESE STORMS MOVE THROUGH LUDLOW AND AMBOY TOWA%RD I-40. LAT...LON 3458 11631 3451 11542 3480 11540 3487 11630 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:58 PM PDT, 58 minutes earlier.
Area forecast discussion, Aug 17, 3:58 PM PDT, 58 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
358 PM PDT THU AUG 17 2000
SYNOPSIS...
THE MOIST AND UNSTABLE AIR MASS THAT HAS BLANKETED MUCH OF THE
REGION THE PAST FEW DAYS WILL BE SHUNTED EAST BY THIS WEEKEND AS
DRY SOUTHWEST FLOW ALOFT INCREASES OVER THE AREA. THE RISK OF THE
THUNDERSTORMS WILL DROP TO ZERO ON SATURDAY. ALSO EXPECT SOME
INCREASE IN WIND DURING THE AFTERNOONS. DAYTIME TEMPERATURES WILL
BE NEAR OR SLIGHTLY BELOW NORMAL FOR THIS TIME OF THE YEAR.
DISCUSSION...
CONVECTION GOT OFF TO A LATE START AS EXPECTED...BUT ARE NOW
BEGINNING TO FIRE UP NICELY. ACTIVITY WAS INHIBITED SOME BY
MID-LEVEL CAPPING. HOWEVER ACTIVITY SHOULD INCREASE OVER THE SERN
PORTION OF THE CWA OVER THE NEXT FEW HOURS AS THE CAP ERODES. THE
STORMS THAT HAVE FORMED WERE SLOW-MOVING. SINCE THE AIR MASS WAS
QUITE MOIST...EXPECT STRONG STORMS TO PRODUCE HEAVY RAINFALL...
POSSIBLY LEADING TO FLASH FLOODING OVER THE SE PART OF THE CWA.
MEANWHILE...MODELS INDICATED THAT A DRYING TREND WILL OCCUR THE
DURING THE 2-DAY PERIOD...AND THIS WAS ACCEPTED. RIDGE WILL SHIFT
EWD...ALLOWING OFFSHORE TROUGH TO MOVE FARTHER INLAND. SUBSE-
QUENTLY...SW FLOW ALOFT WILL INCREASE AND ADVECT DRIER AIR INTO THE
REGION. THUS AFTER TODAY CONVECTION WILL BECOME CONFINED TO MAINLY
NW ARIZONA...AND BY SAT THE RISK OF THUNDERSTORMS WILL BECOME NIL
OVER THE ENTIRE CWA. GRADIENTS BEGIN TO TIGHTEN IN RESPONSE TO
APPROACHING TROUGH...THEREFORE ANTICIPATE INCREASED WIND DURING THE
AFTERNOONS. IT APPEARS THAT SAT MAY BE THE WINDIEST DAY OVER MUCH OF
THE CWA. HEIGHTS/THICKNESSES ALSO LOWER DURING THE PERIOD...WITH
MUCH OF THE COOLING BEING REALIZED AT THE HIGHER ELEVATIONS.
EXTENDED...TROUGH WILL WEAKEN OVER THE W COAST...ALLOWING H5 RIDGE
TO EXPAND WWD. MEDIUM RANGE MODELS HINTED AT A RETURN MOIST S OR SELY
FLOW OVER THE ERN PORTION OF THE CWA EARLY NEXT WEEK. THEREFORE HAVE
REINTRODUCED A THREAT OF THUNDERSTORMS OVER NW AZ ON DAY 4 AND THE
MOUNTAINS OF SE NV ON DAY 5. TEMPS DURING THE PERIOD WILL AVERAGE
SLIGHTLY BELOW NORMAL FOR THIS TIME OF THE YEAR.
.LAS...A FLASH FLOOD WATCH IS POSTED FOR NW AZ...FAR SRN NV...AND
ERN THIRD OF CA ZONE 28 UNTIL 18/0400 UTC. SEE STATEMENT FOR
DETAILS.Nearby
Severe Thunderstorm Warnings in California, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.